From Wichita, Kansas, USA:
I have a 9 year old daughter who was diagnosed 2 years ago with Type 1 Diabetes. The first year was a breeze as far as keeping her blood sugars within the normal range (occassional highs and lows, more lows though) but the last year, especially the last 3-4 months, it has been more difficult to manage. We are having blood sugars over 200 almost daily. She is taking 32 units of 70/30 at breakfast and 12 units of 70/30 at dinner. For example, this morning her fasting blood glucose was 62, she had a normal breakfast (bowl of rice krispies, 2 pieces of toast and cup of sugar-free chocolate milk) 2 hours later when checking her blood glucose at school she was 369! Could someone shed some light on what is going on and what we can do to get her back into the normal range.
I don't have a problem with leaving my email for others to respond, maybe some parents have seen this problem and could also give us some input.
Excellent question. A couple of things might be going on. First of all, she may require more insulin as she comes out of the honeymoon period, which is usually the first several months to a year when very little insulin is needed to maintain good control.
Secondly, please check with your diabetes team and discuss using Humalog or Regular and the NPH, not the 70/30. Most kids cannot maintain good control on the 70/30 since if you give enough 70/30 to bring down blood glucoses after a meal, then there is too much longer acting insulin on board and low blood glucoses may result later on.
Finally, is the insulin out of date? Has the insulin been stored properly? If left in the sun or a hot car, it can lose some of its potency.
Please check with your diabetes team -- they know your daughter and can give you the best help and then follow through to make sure everything is going okay.
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.